MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE 68 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE 68 REPERFUSION CATHETER; NRY
Model Number 5MAXACE068KIT
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the distal m1 segment of the left middle cerebral artery (mca) using a penumbra system ace 68 reperfusion catheter (ace68), a non-penumbra catheter, a non-penumbra microcatheter, a guidewire, and a non-penumbra hemostasis valve.While preparing the ace68 on the back table, the physician reported that the ace68 was kinked at the distal end.However, the physician proceeded to use a heat gun to shape the ace68 one centimeter from the distal tip.During the procedure, after completing one pass, the ace68 was retracted under negative pressure.While re-advancing the ace68 into the hemostasis valve to make another pass, resistance was encountered.The ace68 was advanced and retracted several times in the hemostasis valve before it was removed.Upon removal, the physician noticed that the distal end of the ace68 was broken and connected by a wire to the proximal shaft.However, the procedure was completed at this point and no additional passes were required.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ace68 confirmed that the catheter was fractured.The complaint indicated that the ace68 was kinked during preparation and the distal end was shaped with a heat gun prior to use.The ace68 tip may be shaped with steam.Tip shaping with a heat gun likely contributed to the reported damage on the subject device.Further manipulation of a damaged catheter may result in catheter fracture.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM 5MAX ACE 68 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12945808
Report Number3005168196-2021-02763
Device Sequence Number11989999
Product Code NRY
UDI-Device Identifier00814548016603
UDI-Public00814548016603
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K161640
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/29/2023
Device Model Number5MAXACE068KIT
Device Catalogue Number5MAXACE068KIT
Device Lot NumberH11049
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2021
Supplement Date Received by Manufacturer12/23/2021
Initial Report FDA Received Date12/06/2021
Supplement Report FDA Received Date01/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/29/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005